Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Austin/San Antonio, TX

October 22, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 22, 2004, 6:51 PM CDT for Val Verde County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2004, 6:51 PM CDT (23:51 UTC)
Expired
Oct 22, 2004, 7:30 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The San Angelo radar (KSJT), 136 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1973 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 222352
SVRSAT
TXC465-230030-
/X.NEW.KEWX.SV.W.0011.041022T2351Z-041023T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 PM CDT FRI OCT 22 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 730 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED BETWEEN PANDALE AND JUNO MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3022 10141 3008 10128 3037 10077 3058 10097

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:57 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 22, 3:57 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CDT FRI OCT 22 2004

CORRECTED SUMMARY LINE

.DISCUSSION...
SEVERE WEATHER AND FLASH FLOODING POTENTIAL APPEARS TO HAVE
INCREASED WITH SATELLITE VIS AND SURFACE ANALYSIS INDICATING COOL
OUTFLOW ESTABLISHING A SURFACE BOUNDARY ALONG THE NORTHERN BORDER
OF OUR FORECAST AREA. THIS FEATURE HAS TRIGGERED A CONVECTIVE BAND
OVER THE EASTERN HILL COUNTRY WHICH COULD SET A STAGE FOR TRAINING
THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. WITH THE INFLUX
OF SUNSHINE OVER OUR AREA SOUTH OF THE THICKER CLOUDS TO THE NORTH,
EXPECT THE CONTRAST TO ESTABLISH A FRONTAL BOUNDARY FAIRLY EARLY THIS
EVENING AND ALMOST WIDESPREAD CONVECTION FORMING ALONG AND NORTH OF A
BRACKETTVILLE TO BURNET LINE TO HELP ESTABLISH THIS BATTLEGROUND BY
AROUND 00Z. SATELLITE IMAGERY INDICATES THAT THIS AREA IS ALREADY
UNSTABLE WITH GOOD VERTICAL DEVELOPMENT OF CUMULUS AS OF 3 PM.

LATER TONIGHT,ADDITIONAL CONVECTION ALONG A PACIFIC FRONT SHOULD
SUPPORT TRAINING OF CELLS AS THE FRONT BEGINS TO STALL OVER THE
FORECAST AREA. CURRENTLY EXPECT THE STALL TO OCCUR NEAR THE
ESCARPMENT BY MIDDAY SATURDAY, WITH 06Z WS-ETA SHOWING GOOD AGREEMENT
WITH 12Z GFS ON HIGHEST PRECIP ALONG AND NORTH OF THE ESCARPMENT
BETWEEN 6Z AND 12Z SATURDAY.

FRONT IS EXPECTED TO WASH OUT BUT THE MOISTURE IS PROGGED TO KEEP
COMING WITH THE UNSTABLE SW FLOW ALOFT REMAINING TAPPED INTO THE
PACIFIC TROPICS. SUNDAY STILL APPEARS LIKE A WET FORECAST BUT WILL
NOT GO AS AGGRESSIVE ON POPS AS THE GFS FOR NOW SINCE THE QPF
DEPENDS LARGELY ON WHAT HAPPENS TO THE WEAK TROPICAL DISTURBANCE
SOUTH OF THE BAJA PENINSULA. WILL CALL FOR A MOIST AND WARM
PATTERN FOR THE REST OF THE 7 DAY FORECAST PERIOD. HOWEVER, WILL
KEEP POPS ON THE LOW SIDE DUE TO THE CONTINUED PRESENCE OF THE UPPER
RIDGE OVER THE GULF COAST. WILL BRING BACK SLIGHT INCREASE IN POPS
IN THE LAST DAY OR TWO SINCE AN UPPER TROUGH OVER THE DESERT SW
LOOKS READY TO MAKE A MOVE EAST BY THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  85  68  87 /  80  40  30  30
AUSTIN BERGSTROM INTL AIRPORT  70  84  68  87 /  80  40  30  30
DEL RIO INTL AIRPORT           68  83  68  85 /  50  30  30  40
SAN ANTONIO INTL AIRPORT       70  86  70  88 /  70  40  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FFA THRU 6 AM SATURDAY ALONG AND NORTH OF A ROCKSPRINGS TO UVALDE TO
SAN ANTONIO TO TAYLOR LINE.

&&

01
Hazardous weather outlook, Oct 22, 3:24 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT FRI OCT 22 2004

TXZ171>173-183>194-202>209-217>225-228-231100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
324 PM CDT FRI OCT 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 6 AM SATURDAY FOR
MOST OF THE HILL COUNTRY AND INTERSTATE 35 CORRIDOR. THE FLASH FLOOD
WATCH IS ALONG AND NORTHEAST OF A LINE FROM ROCKSPRINGS TO
UVALDE TO SAN ANTONIO TO TAYLOR. SHOWERS AND THUNDERSTORMS WILL
INCREASE THIS EVENING AND CONTINUE OVERNIGHT. MOIST GULF AIR AND A
SLOW MOVING COLD FRONT WILL FOCUS THE STORMS MAINLY OVER THE HILL
COUNTRY AND ALONG THE INTERSTATE 35 CORRIDOR. RAINFALL AMOUNTS WILL
AVERAGE ONE TO TWO INCHES...BUT SOME SPOTS COULD RECEIVE UP TO FOUR
INCHES BY DAYBREAK SATURDAY.

SOME OF THE THUNDERSTORMS MAY ALSO BE SEVERE THIS EVENING WITH
DAMAGING WINDS AND LARGE HAIL. THE PRIMARY THREAT AREA FOR SEVERE
STORMS WILL BE WEST OF INTERSTATE 35 FROM GEORGETOWN TO SAN
ANTONIO...AND NORTH OF INTERSTATE 10 FROM SAN ANTONIO TO MOUNTAIN
HOME. THE MAIN THREAT TIME FOR SEVERE STORMS WILL BE FROM 5 PM TO
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.